Alert archive / Mississippi / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 249, NWS Jackson, MS

August 18, 2024Carroll County, Leflore County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 18, 2024, 8:02 PM CDT for Carroll County, Leflore County, Mississippi. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 18, 2024, 8:02 PM CDT (01:02 UTC)
Expired
Aug 18, 2024, 8:28 PM CDT
In force
26 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carroll County, MS, Leflore County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 136 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 18, 3:30 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2024-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2104 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2024-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2104 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1832 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
129 m²/s²
Significant tornado parameter
0.2
Supercell composite
6.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 7:15 PM CDT, 47 minutes earlier.

Area forecast discussion, Aug 18, 7:15 PM CDT, 47 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
715 PM CDT Sun Aug 18 2024

...New AVIATION...

.DISCUSSION...
Issued at 131 PM CDT Sun Aug 18 2024

Through tonight...

We have a bit of an unusual set up today with a long wave trough
evident over the east CONUS, while a strong midlevel high is parked
over the southern plains. This will bring a combo of heat and severe
hazards today and tonight.

Heat: Temperatures aloft associated with an 850 thermal axis will
support very warm surface temperatures this afternoon with highs
peaking in the upper 90s and low 100s across the area, as NW flow
favors deep mixing. While dewpoints do mix down into the low 70s and
upper 60s, The higher temperatures should compensate. Resulting
heat indices will be in the 105 to 115 range and support the
continuation of an excessive heat warning for much of the area
until 8 PM tonight. Lower dewpoints due to mixing should keep heat
indices closer to the 105 to 110 range for northeastern areas. As
such, this area is under heat advisory until 8 PM.

Severe: It addition to heat, an anomalous jet max around 40 to 50kts
will overspread this very warm unstable airmass with strong flow for
this time of year. A series of shortwaves rounding the base of the
upper trough will help to initiate storm development across central
Arkansas later this afternoon, propagating SSE around the eastern
periphery of the midlevel high. An 850 theta e max should help to
maintain organized complexes, especially along the Mississippi
River. With moisture holding in this zone, the strongly sheared and
unstable environment will be very favorable for cold pool
maintenance and drive a severe, perhaps significant, wind threat.
Damaging winds could even be associated with strong outflow
boundaries well ahead of storms, especially later in the evening. A
slight risk is highlighted for much of the area to account for this.
A less favorable environment in the northeast limits confidence in
severity and longevity and so a marginal has been delineated
there. Storms should continue to progress SSE until late this
evening into tonight. There are a few limiting factors, with very
warm temps aloft and somewhat dry conditions. However, the
thinking is the favorable conditions will be able to overcome the
limitations. /SAS/

Monday Morning through Thursday...

Relief from the staggering heat is on the way! By Monday morning a
welcome regime change will begin to take shape, allowing for
northerly to easterly winds throughout the period. This wind shift,
will be caused by a ridge/surface high building in from Texas and
traversing from the Oklahoma Panhandle to southern Missouri. In
general, the weather for the week can be characterized by drier,
cooler conditions, with highs not exceeding 95F and relative
humidities not exceeding 40% during the day. Overnight lows during
the week will be below 70F, bottoming out in the low 60s Thursday
morning before slowly rebounding towards 70F as the week comes to a
close. In keeping with the theme of drier conditions, we will not
see PWATs climb above 1.2 throughout the period either, allowing for
virtually no chance for showers/thunderstorms.

Fire weather may be an area of concern throughout the week, with our
low relative humidities, winds, and generally favorable
conditions. At this time we will continue to monitor the threat
closely but see no need to signal a heightened threat just yet.

Friday through next Sunday...

There will be chances for afternoon showers as return flow
reinstates itself on the back end of the aforementioned high and a
cut-off low/trough comes in from the Gulf, providing increased
levels of moisture and lift across southern reaches of the
forecast area. We will continue to keep a close eye on this
weekend to hone the coverage, intensity, and chances for
convective activity. /OAJ/DC/

&&

.AVIATION...
(00Z TAFS)
Issued at 706 PM CDT Sun Aug 18 2024

Primary concerns this forecast period will be associated with a
convective system pushing southward across western portions of
the area this evening, especially along/west of the GLH/JAN
corridor, and a convective threat may continue into the HEZ area
overnight into early Monday morning. Otherwise, expect VFR
conditions to prevail for the most part as drier air pushes in
for the remainder of the forecast. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       75  93  70  92 /  30  20  10   0
Meridian      72  94  67  92 /  30   0   0   0
Vicksburg     74  91  69  92 /  30  30  10   0
Hattiesburg   76  96  71  94 /  20  10   0   0
Natchez       74  91  70  92 /  30  30  10  10
Greenville    73  90  67  89 /  40  30  10   0
Greenwood     72  93  67  90 /  20  10   0   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Excessive Heat Warning until 8 PM CDT this evening for MSZ018-
     019-025>029-032-034>037-040>044-047>066-072>074.

     Heat Advisory until 8 PM CDT this evening for MSZ030-031-033-038-
     039-045-046.

LA...Excessive Heat Warning until 8 PM CDT this evening for
     LAZ007>009-015-016-023>026.

AR...Excessive Heat Warning until 8 PM CDT this evening for ARZ074-
     075.

&&

SAS20/OAJ/EC

In the hours before

Special weather statement, Aug 18, 4:06 PM CDT, 3 hours 56 minutes before
Special Weather Statement
National Weather Service Jackson MS
406 PM CDT Sun Aug 18 2024

MSZ028-182130-
Montgomery MS-
406 PM CDT Sun Aug 18 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN MONTGOMERY COUNTY
THROUGH 430 PM CDT...

At 406 PM CDT, Doppler radar was tracking a strong thunderstorm over
Duck Hill, or 10 miles southeast of Grenada, moving southeast at 20
mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Winona and Duck Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3349 8953 3345 8974 3363 8979 3367 8979
      3368 8970 3368 8968
TIME...MOT...LOC 2106Z 335DEG 19KT 3363 8973

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DL
Local storm report, Aug 18, 6:01 PM CDT, 2 hours 1 minute before
Preliminary Local Storm Report
National Weather Service Jackson MS
601 PM CDT Sun Aug 18 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     Lightning        2 SSW De Soto           31.94N 88.73W
08/17/2024                   Clarke             MS   Broadcast Media

            Lightning caused a house fire on CR 265.
            Time estimated.

&&

DL
Special weather statement, Aug 18, 6:40 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Jackson MS
640 PM CDT Sun Aug 18 2024

MSZ018-190015-
Bolivar MS-
640 PM CDT Sun Aug 18 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN BOLIVAR COUNTY
THROUGH 715 PM CDT...

At 639 PM CDT, Doppler radar was tracking a strong thunderstorm near
Deeson, or 11 miles southeast of White River National Wildlife
Refuge, moving southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Shelby, Gunnison, Duncan, Alligator, and Deeson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Mississippi.

&&

LAT...LON 3412 9066 3398 9066 3385 9091 3396 9097
      3397 9096 3398 9096 3402 9099 3402 9090
      3403 9089 3406 9089 3409 9087 3410 9089
      3409 9092 3412 9095
TIME...MOT...LOC 2339Z 326DEG 37KT 3409 9091

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

DL

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:26 PM CDTSevere Thunderstorm WarningJANHumphreys, Leflore, Sunflower, Washington64 min
Aug 18, 7:43 PM CDTSevere Thunderstorm WarningJANIssaquena, Washington62 min
Aug 18, 8:05 PM CDTSevere Thunderstorm WarningJANHolmes, Humphreys, Leflore, Sharkey, Washington, Yazoo40 min
Aug 18, 8:24 PM CDTSevere Thunderstorm WarningJANIssaquena, Sharkey, Warren66 min
Aug 18, 8:27 PM CDTSevere Thunderstorm WarningJANHolmes, Yazoo63 min
Aug 18, 8:56 PM CDTSpecial Weather StatementJANMadison49 min
Aug 18, 9:08 PM CDTSevere Thunderstorm WarningJANClaiborne, Copiah, Hinds, Madison, Rankin, Warren67 min
Aug 18, 9:49 PM CDTSevere Thunderstorm WarningJANAdams, Claiborne, Franklin, Jefferson41 min
Aug 18, 9:58 PM CDTSevere Thunderstorm WarningJANCopiah, Franklin, Lawrence, Lincoln, Rankin, Simpson and 1 more35 min
Aug 18, 10:19 PM CDTSpecial Weather StatementJANAdams, Franklin41 min
Aug 18, 10:32 PM CDTSpecial Weather StatementJANJefferson Davis, Lawrence, Lincoln58 min
Aug 18, 11:24 PM CDTSpecial Weather StatementJANJasper51 min
Aug 18, 11:36 PM CDTSevere Thunderstorm WarningJANClarke, Jasper, Jones39 min
Aug 18, 9:31 PM CDTSpecial Weather StatementJANFranklin, Tensas59 min
Aug 18, 11:11 PM CDTSpecial Weather StatementJANMorehouse, West Carroll49 min
Aug 18, 10:35 PM CDTSpecial Weather StatementJANAshley55 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.